- The Tasmanian man is one of several cases being linked to the AstraZeneca vaccine
- Tasmanian authorities say “vaccination remains the best way to protect against” COVID-19
- The Tasmanian man is in a stable condition in hospital, authorities say
Acting director of public health Dr Scott McKeown said the man, who reported symptoms seven days after receiving the vaccine, was in a stable condition.
“The patient … is currently in hospital receiving treatment,” he said in a statement.
Dr McKeown added he wanted to “reassure Tasmanians that vaccination remains the best way to protect against severe illness and death from COVID-19 and is a core element of the pandemic response”.
Tasmania’s Health Department has convened an expert alert advisory panel to review the suspected case of thrombosis with thrombocytopaenia syndrome (TTS).
“Information about the case was notified to the Therapeutic Goods Administration (TGA) for assessment, including to determine whether the case is linked to the vaccination,” Dr McKeown said.
“The TGA has today confirmed that this case — together with four cases from other states — has been assessed as TTS, likely to be linked to the AstraZeneca COVID-19 vaccine.
“TTS is rare, newly described and has been linked to the AstraZeneca vaccine. Australian immunisation experts report that the overall rate of this rare syndrome is about 6 per million people vaccinated,” he added.
Tasmania has no active cases of COVID-19.
The Tasmanian case came as a 66-year-old man in Townsville was also diagnosed with thrombosis after receiving the AstraZeneca vaccine.
“He has been admitted to the intensive care unit in Townsville and the TGA has confirmed with me that they believe that his illness is a direct result of the AstraZeneca vaccine,” Queensland’s chief health officer Jeannette Young said.